Careers  |  Sign In  |  Register

Most protease inhibitors increase MI risk

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – Prospective study results suggest that saquinavir is the only older protease inhibitor (PI) not associated with an increased risk of myocardial infarction (MI).

By contrast, reverse transcriptase inhibitors other than abacavir and thymidine analogs don’t raise the incidence of MI, and even the data for abacavir are not definitive, French investigators report in the Archives of Internal Medicine for July 26.

Over the last decade, a number of studies have detected a relationship between antiretroviral drugs and risk of MI in HIV-infected patients – while other trials have found no association. Whether particular drugs pose a hazard also remains unclear. (For example, see Reuters Health stories of January 13, 2010 and April 23, 2008.)

Dr. Dominique Costagliola, at Institut National de la Sante et de la Recherche Medicale, Paris, and colleagues reexamined this issue with a case-control study nested within the French Hospital Database on HIV. Cases comprised 289 patients who had a first definite or probable MI from 2000 through 2006. Up to five controls randomly selected for each case (total 884) were matched for age, sex and clinical center.

In univariate analysis, lopinavir with ritonavir (odds ratio 1.33 per year) and amprenavir/fosamprenavir with or without ritonavir (OR 1.53 per year) were significantly associated with MI risk. Risks were not significantly elevated for indinavir with or without ritonavir, nelfinavir, or saquinavir with or without ritonavir.

In a post-hoc analysis, however, “cumulative exposure to any PI except saquinavir was associated with an increased risk of MI (OR 1.15 per year),” the investigators report.

“Long-term exposure to this drug class should be avoided if virologically possible in patients with multiple cardiovascular risk factors,” they advise.

However, data are insufficient to draw conclusions for two newer PIs, atazanavir and darunavir.

Cumulative exposure to nonnucleoside reverse transcriptase inhibitors efavirenz and nevirapine showed no increased risk of MI. Results were similar for the nucleoside reverse transcriptase inhibitors didanosine, lamivudine, tenofovir or zalcitabine.

On the other hand, risk tended to increase with cumulative exposure to the thymidine analogs zidovudine and stavudine. This risk was statistically significant in a post-hoc multivariate analysis (OR 1.09 per year).

Data for abacavir were more complicated. Short-term and recent exposure to abacavir doubled the risk of MI in the overall sample. But when the investigators restricted their analysis to patients who were not cocaine or intravenous drug users, the odds ratio was no longer statistically significant.

“These elements suggest that the relationship between exposure to abacavir and risk of MI cannot be considered causal,” Dr. Costagliola and associates conclude.

This study was supported by the French National Agency for Research on AIDS and Viral Hepatitis, but several authors have received honoraria, travel grants, consultancy fees or study grants from various pharmaceutical companies.

Reference:

Impact of Individual Antiretroviral Drugs on the Risk of Myocardial Infarction in Human Immunodeficiency Virus–Infected Patients

Arch Intern Med 2010;170:1228-1238.